Back to Ask the Diabetes Team Ask the Diabetes Team

From Metamora, Illinois, USA:

I gave my eight-year-old son about two units too much insulin with the pump due to having an occlusion warning/stop delivery and I did not realize it had given some of the bolus. I called Animas for help. Anyway, it was time to eat a lot of carbohydrates, which we did to match the insulin. If your child gets sick to their stomach from having to "feed" the insulin, is there any other way to avoid a low? I thought I heard you could inject some glucagon. I was just reading all your responses to questions about glucagon and learned a lot about how it works. If the child just could not eat anymore sugar and the IOB was still high, could an injection of glucagon (some set amount) help prevent a low? How do you figure out how much to give?


Everyone has a frustrating experience such as this at some time! If that happens, closely monitor the blood glucose levels while giving very plain carbohydrates (without fat) that are less likely to give your child an upset tummy.

Glucagon, which tells the liver to release glucose from its stores of glycogen, may be a good option.

Talk to your health care professional about the possibility of using a Mini-Dose Glucagon Rescue at a time like this. The full dose of glucagon may lead to nausea and vomiting in some people, while the mini-dose is less likely to do so and gives good results, as shown in Mini-Dose Glucagon Rescue for Hypoglycemia in Children With Type 1 Diabetes .

There may be a rare time when you will need to take your child to the emergency room for intravenous glucose if you are not able to bring the blood glucose up to a safe range.

Make sure you learn what to do if your child should become unconscious from hypoglycemia. Do not put any food in his mouth if this should happen, but do follow your health care professional’s instructions on the use of glucagon and place him on his side in case he should vomit. Some people find it is helpful to practice mixing up glucagon with their expired glucagon kits (instead of just discarding them), so at the time it is needed, you are comfortable mixing the powder and liquid together.


Original posting 22 Jan 2007
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.